Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 217, NWS St. Louis, MO

August 30, 20195 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 30, 2019, 3:26 PM CDT for 5 counties in Missouri. It was in force for 49 min. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2019, 3:26 PM CDT (20:26 UTC)
Expired
Aug 30, 2019, 4:15 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Saint Charles County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 57 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:31 PM CDTTSTM WND GST 60Sullivan, MO
Aug 30, 3:31 PM CDTHAIL 1.51 Nw Sullivan, MO
Aug 30, 3:32 PM CDTTSTM WND DMG2 W Sullivan, MO5-6 BROKEN UTILITY POLES NEAR H AND 185. TREES AND POWER LINES DOWN.
Aug 30, 3:33 PM CDTTSTM WND DMG1 Ene Sullivan, MODELAYED REPORT. TIME ESTIMATED. PHOTO POSTED TO SOCIAL MEDIA OF A COMPLETELY BENT METAL POLE STRUCTURE WHICH HELD UP A COMMERCIAL SIGN AT A TIRE COMPANY. THE METAL POLE APPEARED SEVERAL INCHES IN DIAMETER AND HAD A RECTANGULAR CROSS SECTION. THE POLE WAS BENT
Aug 30, 3:33 PM CDTTSTM WND DMG1 E Sullivan, MOTREES UPROOTED OR SNAPPED; ROOF BLOWN OFF.
Aug 30, 3:33 PM CDTTSTM WND DMGSullivan, MOFOUR FOOT DIAMETER TREE SNAPPED.
Aug 30, 3:33 PM CDTHAIL 0.7Sullivan, MODIME-SIZED HAIL COVERING GROUND WITH 40MPH WIND GUSTS.
Aug 30, 3:33 PM CDTHAIL 21 E Sullivan, MOREPORT FROM MPING: HEN EGG (2.00 IN.).
Aug 30, 3:33 PM CDTHAIL 2Sullivan, MO
Aug 30, 3:34 PM CDTHAIL 2.51 N Sullivan, MO
Aug 30, 3:37 PM CDTTSTM WND GST 511 N Sullivan, MOFROM KUUV.
Aug 30, 3:45 PM CDTTSTM WND DMG1 Sse Sullivan, MOREPORTED AT S OLIVE STREET SULLIVAN VIA FACEBOOK PICTURE: TREE AND ELECTRIC POLL DOWN ACROSS ROAD.
Aug 30, 3:45 PM CDTTSTM WND DMG6 Ne Japan, MOREPORTED AT SPRING BLUFF MO VIA FACEBOOK VIDEO: 6 IN DIAMETER TREE UPROOTED.
Aug 30, 3:53 PM CDTHAIL 13 Ne Stanton, MOREPORT FROM MPING: QUARTER (1.00 IN.).
Aug 30, 3:58 PM CDTHAIL 0.51 Sw Parkway, MOREPORT FROM MPING: HALF-INCH (0.50 IN.).
Aug 30, 4:00 PM CDTTSTM WND DMGSaint Clair, MOTREES AND POWER LINES DOWNED.
Aug 30, 4:00 PM CDTHAIL 0.52 W Robertsville, MO
Aug 30, 4:10 PM CDTTSTM WND DMGSaint Clair, MOCORRECTS PREVIOUS TSTM WND DMG REPORT FROM SAINT CLAIR. TREES AND POWER LINES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS53 KLSX 302026
SVRLSX
MOC055-071-183-219-221-302115-
/O.NEW.KLSX.SV.W.0217.190830T2026Z-190830T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
326 PM CDT Fri Aug 30 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern St. Charles County in east central Missouri...
  Northeastern Crawford County in east central Missouri...
  Northwestern Washington County in east central Missouri...
  Franklin County in east central Missouri...
  Southeastern Warren County in east central Missouri...

* Until 415 PM CDT.

* At 326 PM CDT, severe thunderstorms were located along a line
  extending from near Gerald to Sullivan, moving northeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Washington, Union, Sullivan, St. Clair, Bourbon, Gray Summit, Villa
  Ridge, Gerald, New Melle, Parkway, Augusta, Miramiguoa Park,
  Richwoods, Beaufort, Dutzow, Lonedell, Leslie, St. Cloud, Stanton
  and Robertsville.

This includes Interstate 44 in Missouri between exits 218 and 253.
 
This also includes Robertsville State Park and Meramec State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3834 9137 3841 9136 3874 9082 3813 9078
      3813 9129
TIME...MOT...LOC 2026Z 246DEG 27KT 3836 9125 3822 9118 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Britt
2 follow-up statements
407 
WWUS53 KLSX 302042
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
342 PM CDT Fri Aug 30 2019

MOC055-221-302050-
/O.CAN.KLSX.SV.W.0217.000000T0000Z-190830T2115Z/
Crawford MO-Washington MO-
342 PM CDT Fri Aug 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD AND
NORTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3841 9136 3874 9082 3821 9078 3820 9132
      3834 9137
TIME...MOT...LOC 2040Z 243DEG 21KT 3826 9112 

$$

MOC071-183-219-302115-
/O.CON.KLSX.SV.W.0217.000000T0000Z-190830T2115Z/
St. Charles MO-Franklin MO-Warren MO-
342 PM CDT Fri Aug 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN ST. CHARLES...FRANKLIN AND SOUTHEASTERN WARREN
COUNTIES...

At 340 PM CDT, a severe thunderstorm was located near Miramiguoa
Park, moving northeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.  Ping pong sized hail and 60 mph 
         winds were reported in Sullivan at 331 pm.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Washington, Union, Sullivan, St. Clair, Gray Summit, Villa Ridge,
Gerald, New Melle, Parkway, Augusta, Miramiguoa Park, Beaufort,
Dutzow, Lonedell, Leslie, Noser Mill, Japan, Stanton, Lyon and
Robertsville.

This also includes Robertsville State Park and Meramec State Park.
 
This includes Interstate 44 in Missouri between exits 225 and 253.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9136 3874 9082 3821 9078 3820 9132
      3834 9137
TIME...MOT...LOC 2040Z 243DEG 21KT 3826 9112 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Britt
383 
WWUS53 KLSX 302058
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
358 PM CDT Fri Aug 30 2019

MOC071-183-219-302115-
/O.CON.KLSX.SV.W.0217.000000T0000Z-190830T2115Z/
St. Charles MO-Franklin MO-Warren MO-
358 PM CDT Fri Aug 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN ST. CHARLES...FRANKLIN AND SOUTHEASTERN WARREN
COUNTIES...

At 356 PM CDT, a severe thunderstorm was located near Parkway, moving
east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.  Up to 2 inch diameter hail was 
         reported in Sullivan with this storm.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Washington, Union, Sullivan, St. Clair, Gray Summit, Villa Ridge,
Gerald, New Melle, Parkway, Augusta, Miramiguoa Park, Beaufort,
Dutzow, Lonedell, Leslie, Noser Mill, Japan, Stanton, Lyon and
Robertsville.

This also includes Robertsville State Park and Meramec State Park.
 
This includes Interstate 44 in Missouri between exits 225 and 253.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9136 3874 9082 3821 9078 3820 9132
      3834 9137
TIME...MOT...LOC 2056Z 248DEG 24KT 3831 9102 

HAIL...1.50IN
WIND...60MPH
 
$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:17 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 30, 3:17 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
317 PM CDT Fri Aug 30 2019

.SHORT TERM...  (Through Late Saturday Night)
Issued at 317 PM CDT Fri Aug 30 2019

A low amplitude NW flow pattern is continues over the central CONUS.
The main item of interest currently is a MCV over central MO that is
tracking very slowly east-southeastward and is carrying with it an
area of showers with isolated thunderstorms around it.  New
convection is developing to the south of the MCV where the air has
destabilized.  A synoptic cold front extended from southern Indiana
to just south of Saint Louis City into southwest Missouri.
Temperatures ranged from the 60s behind the front to the mid 80s
ahead of the front.

The latest model guidance tracks the MCV east-southeast through the
forecast area into southern IL, not fully exiting until between 06-
12z/Sat late tonight.  The MCV will be accompanied by rich moisture
through the column of just under 2" PWs along with warm cloud depths
of close to 4km.  The slow movement of the MCV should ultimately
favor localized heavy rainfall potential, especially if it can be
tied to thunderstorms.  This supports high PoPs and an elevated risk
for flooding rainfall through early this evening, with this risk
decreasing through the night as thunderstorm potential markedly goes
down.  Speaking of, a risk for severe weather is also possible,
especially for areas south and east of STL metro where higher
dewpoints and surface based convection can be initiated but it
appears this window for severe storms rapidly closes around sunset
or just before.  Damaging winds and an isolated tornado possible
through early this evening are the main threats.

After tonight, rain chances look to linger but should be much more
spotty as the cold front pushes further south and any additional
disturbances have less moisture/instability to work with to initiate
rain.  Gradually reduced PoPs on Saturday and into early Sunday
morning leading to what should be a dry day finally on Sunday in
response to rising heights from the southwest CONUS upper RIDGE.

Max temps on Saturday will range from the 70s north/west of STL
metro to the low 80s south/east.  Min temps tonight and Saturday
night are expected to be in the 60s.

TES

.LONG TERM...  (Sunday through Next Friday)
Issued at 317 PM CDT Fri Aug 30 2019

Drier weather should finally be seen on Sunday in response to rising
H500 heights and surface high pressure in control.  High temps on
Sunday will be warmer without any real displacement of airmasses
because of what should be sunnier skies and no rain, with readings
peaking in the 80s.

A bit of a pattern change is then expected Monday and Tuesday as the
upper RIDGE over the southwestern CONUS strengthens and extends its
influence towards our region as southerly flow gets going again at
the surface.  Look for a pair of very warm and mainly dry days.
Humidity levels should be in check, though, and keep heat index
values below 100F most places, save around 100F in STL metro on
Tuesday afternoon.

A surface cold front looks set to move through on Tuesday night
with a brief chance for showers and thunderstorms with a cool high
pressure moving in for Wednesday through Friday dropping temps back
to normal or slightly below normal levels.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1153 AM CDT Fri Aug 30 2019

Area of rain with some imbedded TSRA over central MO is expected
to grow this afternoon as it heads east and should affect the STL
metro site TAFs by 20z. Best chances for thunder will be on the
SE flank of this area of rain with thunder chances really falling
off either on the NW half of the anticipated pcpn area or after
sundown this evening. Rain chances themselves should really drop
by midnight for the STL metro site TAFs as lower CIGs advance into
KCOU. For now, have kept the non-VFR CIGs confined to just KCOU,
and even have conditions deteriorating to IFR before sunrise
Saturday morning there. Otherwise, NE surface winds will veer
gradually to E by Saturday.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 30, 11:58 AM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1158 AM CDT Fri Aug 30 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311700-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
1158 AM CDT Fri Aug 30 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected until early this evening mainly
for areas around the Saint Louis metro area as well as southeast
Missouri and southwest Illinois, where a few strong to severe storms
are possible. Damaging winds are the primary severe threat, but
isolated weak tornadoes are also possible. Additionally, some of the
storms may produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances remain in the forecast through Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until early this evening for areas
around the Saint Louis metro area as well as southeast Missouri and
southwest Illinois.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:02 PM CDTSpecial Weather StatementLSXCole, Moniteau43 min
Aug 30, 10:56 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau21 days
Aug 30, 10:56 AM CDTRiver Flood WarningLSXFranklin, Warren21 days
Aug 30, 11:00 AM CDTRiver Flood WarningLSXCole, Osage5 days
Aug 30, 2:47 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade43 min
Aug 30, 4:08 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis67 min
Aug 30, 4:37 PM CDTTornado WarningLSXFranklin, Saint Charles, Saint Louis38 min
Aug 30, 5:02 PM CDTFlash Flood WarningLSXFranklin, Jefferson, Saint Louis3 hr
Aug 30, 5:14 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis46 min
Aug 30, 5:17 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis43 min
Aug 30, 5:28 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis32 min
Aug 30, 5:41 PM CDTFlash Flood WarningLSXJefferson, Saint Louis, City of Saint Louis6 hr
Aug 30, 5:59 PM CDTSpecial Weather StatementLSXCity of Saint Louis46 min
Aug 30, 6:34 PM CDTSevere Thunderstorm WarningLSXJefferson, Washington41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.